Advanced phenotyping in hypersensitivity drug reactions to NSAIDs
Article first published online: 16 SEP 2013
© 2013 John Wiley & Sons Ltd
Clinical & Experimental Allergy
Volume 43, Issue 10, pages 1097–1109, October 2013
How to Cite
Clinical & Experimental Allergy, 2013 (43) 1097–1109., , , , , , , , , , .
- Issue published online: 16 SEP 2013
- Article first published online: 16 SEP 2013
- Accepted manuscript online: 29 APR 2013 09:16PM EST
- Spanish Health Ministry Fund for Health. Grant Numbers: RD12/0013/0001, PI10/01598, PS09/02419 , PI12/02247, PI11-01416
Non-steroidal anti-inflammatory drugs (NSAIDs) are the medications most frequently involved in hypersensitivity drug reactions. Because NSAIDs are prescribed for many conditions, this is a world-wide problem affecting patients of all ages. Various hypersensitivity reactions have been reported, mainly affecting the skin and/or the respiratory airways. The most frequent of these is acute urticaria, which can be induced by several different NSAIDs. Both specific and non-specific immunological pathways have been proposed as underlying mechanisms. This review presents the clinical phenotypes and the drugs involved in NSAID hypersensitivity. Five major clinical syndromes can be distinguished: aspirin-exacerbated respiratory disease (AERD), aspirin-exacerbated cutaneous disease (AECD), multiple NSAID-induced urticaria/angioedema (MNSAID-UA), single NSAID-IgE reactions and single NSAID T cell responses. However, further classification is possible within these five major entities, by detailed descriptions of the clinical characteristics enabling more phenotypes to be defined. This detailed differentiation now seems required in order to undertake appropriate pharmacogenetic studies.